Alert archive / Wisconsin / Frost Advisories in 2018

Frost Advisory 1, NWS Green Bay, WI

September 21, 201813 counties in Wisconsin

NWS Green Bay, WI issued this frost advisory at Sep 21, 2018, 2:34 PM CDT for 13 counties in Wisconsin. It took effect at Sep 22, 2018, 12:00 AM CDT. It was in force for 8 hr.

The area

The counties it named.

The facts

Issued
Sep 21, 2018, 2:34 PM CDT (19:34 UTC)
In effect from
Sep 22, 2018, 12:00 AM CDT
Expired
Sep 22, 2018, 8:00 AM CDT
In force
8 hr
Issued by
NWS Green Bay, WI

Counties Florence County, WI, Forest County, WI, Langlade County, WI, Lincoln County, WI, Marathon County, WI, Marinette County, WI, Menominee County, WI, Oconto County, WI, Oneida County, WI, Portage County, WI, Shawano County, WI, Vilas County, WI, Wood County, WI

The radar

The Green Bay radar (KGRB), 111 km from the middle of the area, began a volume at 19:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 12:00Z, 7.6 hours before the alert went out and 113 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 12:00Z on 2018-09-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 93 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 12:00Z on 2018-09-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 14 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
93 J/kg
Mixed-layer CIN
0 J/kg
Mixed-layer LCL
547 m above ground
0-6 km bulk shear
75 kt
0-1 km storm-relative helicity
14 m²/s²
0-3 km storm-relative helicity
85 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted.

517 
WWUS73 KGRB 211934
NPWGRB

URGENT - WEATHER MESSAGE
National Weather Service Green Bay WI
234 PM CDT Fri Sep 21 2018

WIZ005-010>013-018>021-030-031-035-036-073-074-220345-
/O.NEW.KGRB.FR.Y.0001.180922T0500Z-180922T1300Z/
Vilas-Oneida-Forest-Florence-Northern Marinette County-Lincoln-
Langlade-Menominee-Northern Oconto County-Marathon-Shawano-Wood-
Portage-Southern Marinette County-Southern Oconto County-
Including the cities of Eagle River, Lac Du Flambeau, 
Rhinelander, Crandon, Aurora, Commonwealth, Spread Eagle, 
Niagara, Wausaukee, Merrill, Tomahawk, Antigo, Keshena, Neopit, 
Mountain, Lakewood, Townsend, Wausau, Shawano, Marshfield, 
Wisconsin Rapids, Stevens Point, Plover, Harmony, Peshtigo, 
Porterfield, Crivitz, High Falls Reservoir, Loomis, Middle Inlet,
Little Suamico, Sobieski, Brookside, Oconto, and Pensaukee
234 PM CDT Fri Sep 21 2018

...FROST ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO 8 AM CDT
SATURDAY...

The National Weather Service in Green Bay has issued a Frost
Advisory, which is in effect from midnight tonight to 8 AM CDT
Saturday. 

* TEMPERATURE...lows will fall into the middle to upper 30s
  tonight, leading to frost across north-central and portions of
  central Wisconsin.

* IMPACTS...Frost may damage sensitive vegetation. Take steps now
  to protect tender plants from the cold.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Frost Advisory means that frost is expected.  Sensitive outdoor
plants may be killed if left uncovered.

&&

$$

WIZ022-220000-
/O.CON.KGRB.WI.Y.0003.000000T0000Z-180922T0000Z/
Door-
Including the cities of Sturgeon Bay, Fish Creek, and Sister Bay
234 PM CDT Fri Sep 21 2018

...WIND ADVISORY REMAINS IN EFFECT UNTIL 7 PM CDT THIS EVENING...

* TIMING...through this evening.

* WINDS...Northwest winds of 25 to 35 mph with gusts to 45 mph.
  Winds will quickly diminish early this evening.

* IMPACTS...Tree branches and lightweight objects could be 
  damaged. Some power outages are possible. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that winds of 35 mph are expected. Winds
this strong can make driving difficult...especially for high
profile vehicles. Use extra caution.

&&

$$

Kurimski
1 follow-up statement
518 
WWUS73 KGRB 212346
NPWGRB

URGENT - WEATHER MESSAGE
National Weather Service Green Bay WI
646 PM CDT Fri Sep 21 2018

WIZ022-220100-
/O.EXP.KGRB.WI.Y.0003.000000T0000Z-180922T0000Z/
Door-
Including the cities of Sturgeon Bay, Fish Creek, and Sister Bay
646 PM CDT Fri Sep 21 2018

...WIND ADVISORY WILL EXPIRE AT 7 PM CDT THIS EVENING...

The strong low pressure system that brought the gusty winds
through much of the day will continue to shift quickly off to the
northeast of the area. This, along with high pressure becoming
centered overhead, will allow winds to steadily decrease and
become light and variable late this evening. Therefore, the wind
advisory will be allowed to expire at 7 PM CDT this evening.

$$

WIZ005-010>013-018>021-030-031-035-036-073-074-221300-
/O.CON.KGRB.FR.Y.0001.180922T0500Z-180922T1300Z/
Vilas-Oneida-Forest-Florence-Northern Marinette County-Lincoln-
Langlade-Menominee-Northern Oconto County-Marathon-Shawano-Wood-
Portage-Southern Marinette County-Southern Oconto County-
Including the cities of Eagle River, Lac Du Flambeau, 
Rhinelander, Crandon, Aurora, Commonwealth, Spread Eagle, 
Niagara, Wausaukee, Merrill, Tomahawk, Antigo, Keshena, Neopit, 
Mountain, Lakewood, Townsend, Wausau, Shawano, Marshfield, 
Wisconsin Rapids, Stevens Point, Plover, Harmony, Peshtigo, 
Porterfield, Crivitz, High Falls Reservoir, Loomis, Middle Inlet,
Little Suamico, Sobieski, Brookside, Oconto, and Pensaukee
646 PM CDT Fri Sep 21 2018

...FROST ADVISORY REMAINS IN EFFECT FROM MIDNIGHT TONIGHT TO 8 AM
CDT SATURDAY...

* TEMPERATURE...lows will fall into the middle to upper 30s
  tonight into early Saturday morning, leading to frost across
  north-central and portions of central Wisconsin. 

* IMPACTS...Frost may damage sensitive vegetation. Take steps 
  now to protect tender plants from the cold. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Frost Advisory means that frost is expected.  Sensitive outdoor
plants may be killed if left uncovered.

&&

$$

What forecasters said that day

The local office's own words before this frost advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before this frost advisory went out at Sep 21, 2:23 PM CDT, 11 minutes earlier.

Area forecast discussion, Sep 21, 2:23 PM CDT, 11 minutes before
Area Forecast Discussion
National Weather Service Green Bay WI
223 PM CDT Fri Sep 21 2018

Forecast discussion for routine afternoon forecast issuance

.SHORT TERM...Tonight and Saturday
Issued at 223 PM CDT Fri Sep 21 2018

A tight pressure gradient over the western Great Lakes continues
to bring gusty west to northwest winds of 30 to 40 mph with some
gusts to 45 mph, especially over Door County where a Wind Advisory
continues. These winds will die down precipitously later this
afternoon and into the early evening as the atmosphere decouples
and high pressure builds in from the west.

Any lingering showers across central and north-central Wisconsin
will also die down with the loss of daytime heating during the
same time period. Drier air advecting in from the west with the
aforementioned high and the loss of daytime heating will cause
clouds to dissipate as well this evening, with mostly clear skies
expected during the overnight hours. Given the cold air mass in
place coupled with the loss of clouds and winds becoming light
overnight lows will tumble into the middle to upper 30s across the
north, with lows around 40 across central and east-central
Wisconsin. The cold overnight lows will likely lead to areas of
frost across central and north-central Wisconsin late tonight and
into the early morning hours of Saturday. Given this is the first
frost of the season and temperatures are expected to dip into the
30s will issue a Frost Advisory from midnight through 8 am for
north-central and portions of central Wisconsin for late tonight
through Saturday morning.

High pressure will then be in firm control of the weather on
Saturday, with mostly sunny skies and cool temperatures. Highs on
Saturday afternoon will mainly be in the lower to middle 60s.

.LONG TERM...Saturday Night Through Friday
Issued at 223 PM CDT Fri Sep 21 2018

Zonal flow and surface high pressure will keep the area dry
through the end of the weekend. Focus for the long term will be
a cold front expected to arrive Monday night into Tuesday.

Return flow behind the high pressure system will bring warmer
temperatures into the region Sunday and Monday afternoon. Late
Monday night into Tuesday morning, the next cold front arrives in
the area. Ample shear will be in the area, but with little
instability in the area. Severe weather seems unlikely at this
time, although showers and a few thunderstorms are possible.

A brief period of quieter conditions is expected Wednesday before
another shortwave approaches the region Thursday night into
Friday.

After the slightly above normal temperatures Sunday and Monday,
temperatures will be around normal through the remainder of the
extended.
&&

.AVIATION...for 18Z TAF Issuance
Issued at 1222 PM CDT Fri Sep 21 2018

A strong storm system northeast of Lake Superior will produce
gusty west to northwest surface winds this afternoon that may
produce crosswind considerations for light aircraft.

MVFR ceilings will continue to lift this afternoon, with mostly
VFR conditions by late afternoon. Scattered showers may continue
into the afternoon across central and north-central Wisconsin.

Skies should clear overnight, with patchy frost and ground fog
possible in central and northcentral Wisconsin. Good flying
weather is expected Saturday with light winds and clear to mostly
clear skies.
&&

.GRB WATCHES/WARNINGS/ADVISORIES...
Frost Advisory from midnight tonight to 8 AM CDT Saturday for
WIZ005-010>013-018>021-030-031-035-036-073-074.

Wind Advisory until 7 PM CDT this evening for WIZ022.
&&

SHORT TERM.....Kurimski
LONG TERM......Uhlmann
AVIATION.......Kurimski
Hazardous weather outlook, Sep 21, 4:10 AM CDT, 10 hours 24 minutes before
Hazardous Weather Outlook
National Weather Service Green Bay WI
410 AM CDT Fri Sep 21 2018

WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-220915-
Vilas-Oneida-Forest-Florence-Northern Marinette County-Lincoln-
Langlade-Menominee-Northern Oconto County-Door-Marathon-Shawano-
Wood-Portage-Waupaca-Outagamie-Brown-Kewaunee-Waushara-Winnebago-
Calumet-Manitowoc-Southern Marinette County-
Southern Oconto County-
410 AM CDT Fri Sep 21 2018

This Hazardous Weather Outlook is for north-central and northeast
Wisconsin.

.DAY ONE...Today and Tonight

Winds gusting over 40 mph in Door county could cause minor damage
to trees, and knock over lightweight objects today. A wind advisory
is in effect.

Patchy frost is possible over portions of northern and central
Wisconsin late tonight once winds diminish.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

There is a chance for thunderstorms Monday night. They are not
expected to be severe.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today or tonight, but spotters
are asked to report any wind damage or flooding from last night.

LMZ521-522-541>543-220915-
The Bay of Green Bay south of a line from Cedar River MI to Rock
Island Passage-Lake Michigan from Washington Island to Sheboygan-
410 AM CDT Fri Sep 21 2018

This Hazardous Weather Outlook is for portions of northwest Lake
Michigan and the waters of Green Bay.

.DAY ONE...Today and Tonight

Southwest winds with gale force gusts are likely this morning. The
winds will veer to the west northwest in the afternoon.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

There is a chance of thunderstorms Monday night, possibly posing
a hazard to mariners.

RDM/MG

In the hours before

Special weather statement, Sep 21, 10:39 AM CDT, 3 hours 55 minutes before
Special Weather Statement
National Weather Service Green Bay WI
1039 AM CDT Fri Sep 21 2018

WIZ005-010>013-018>021-030-031-035>040-045-048>050-073-074-212100-
Vilas-Oneida-Forest-Florence-Northern Marinette County-Lincoln-
Langlade-Menominee-Northern Oconto County-Marathon-Shawano-Wood-
Portage-Waupaca-Outagamie-Brown-Kewaunee-Waushara-Winnebago-
Calumet-Manitowoc-Southern Marinette County-
Southern Oconto County-
1039 AM CDT Fri Sep 21 2018

...GUSTY WINDS EXPECTED ACROSS THE AREA TODAY...

Look for gusty west winds across the area today. Winds will gust
to 30 to 40 mph, with a few gusts to 45 mph possible.

Motorists driving high profile vehicles should use extra caution
when driving today. Homeowners should secure any loose outdoor
furniture that could be blown over with these winds. The winds
will also cause sporadic minor tree damage and power outages.

Kurimski
Local storm report, Sep 21, 11:23 AM CDT, 3 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
1123 AM CDT FRI SEP 21 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1030 AM     NON-TSTM WND GST 6 ESE FLORENCE          45.90N 88.13W
09/21/2018  M54 MPH          FLORENCE           WI   TRAINED SPOTTER

&&

BERSCH

The office that day

Everything else NWS Green Bay, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 20, 8:57 PM CDTSevere Thunderstorm WarningGRBMarathon, Portage, Wood48 min
Sep 20, 9:29 PM CDTSpecial Weather StatementGRBLanglade, Lincoln, Oneida46 min
Sep 20, 9:42 PM CDTSevere Thunderstorm WarningGRBLanglade, Lincoln, Marathon48 min
Sep 20, 10:09 PM CDTSevere Thunderstorm WarningGRBMarathon, Portage, Wood51 min
Sep 20, 10:18 PM CDTSpecial Weather StatementGRBLanglade, Menominee, Shawano57 min
Sep 20, 10:54 PM CDTSpecial Weather StatementGRBMarinette, Menominee, Oconto, Portage, Shawano, Waupaca and 1 more66 min
Sep 20, 11:41 PM CDTSevere Thunderstorm WarningGRBOconto, Shawano34 min
Sep 21, 3:55 AM CDTWind AdvisoryGRBDoor15 hr
Sep 21, 3:19 PM CDTSmall Craft AdvisoryGRB8 hr

Nearby

Frost Advisories in Wisconsin, 2018Every frost advisory in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.